​Renal Tubular Acidosis


Renal tubular acidosis (RTA) is a disease that occurs when the kidneys fail to remove the acids from the blood and excrete it through the urine, resulting in excess acid build-up in the blood. The acid, in the blood stream, is generated as a waste product of numerous chemical reactions that place in the body. RTA can cause stunted growth, kidney stones, chronic kidney disease, bone disease and even kidney failure. There are different types of RTA:

  • Type 1 RTA or distal renal tubular acidosis. Distal means that the defect is at a distance from beginning of the tubules responsible for collecting fluids and waste from the blood to form urine. It is the most common type of RTA. Distal RTA can be inherited or caused by high blood calcium, sickle cell anaemia, autoimmune disorders (where the body’s immune system attacks its own organs), or use of certain medications

  • Type 2 RTA or proximal renal tubular acidosis. Proximal means that the defect is near to the beginning of the tubule responsible for collecting fluids and waste from the blood to form urine. It is most prevalent in children as part of a disorder called Fanconi’s syndrome in which glucose, amino acids, uric acid, phosphate and bicarbonate are excreted with the urine instead of being reabsorbed. Other causes include vitamin D deficiency, fructose intolerance, use of certain medications or chronic rejection of transplanted kidney

  • Type 3 is now thought to be a combination of type 1 and type 2 RTA and is rarely used as a classification

  • Type 4 RTA or hyperkalemic renal tubular acidosis. This occurs due an abnormality in the transport of the distal tubule. Transport involves the movement of electrolytes such as sodium, chloride, and potassium between the blood and the body parts. This results in high levels of potassium in the blood (hyperkalemia). Hyperkalemia is can be dangerous for the heart as potassium is essential for regulating heart rate. Type 4 RTA can be caused by <urinary tract infection>, autoimmune disorders, sickle cell anaemia, rejection of kidney transplant, or the use of certain medications.

Most often, RTA does not show any symptoms. When symptoms do occur, they may include:

  • Pain in the back or sides that travels to the lower abdomen

  • Pain during urination

  • Red , brown or cloudy urine

  • Frequent urge to urinate

  • Nausea and vomiting

RTA is usually suspected in children, who have the above mentioned symptoms along with:

  • Stunted growth

  • Elevated heart rate

  • Confusion, decreased alertness

  • Fatigue

  • Muscle weakness

  • Rickets (a disorder that cause skeletal and dental deformities)

It is most probable that RTA is discovered in your child during a urine or blood test carried out for another disease. Otherwise, if you notice a combination of urinary abnormalities and bone weaknesses/growth failure in your child, it is best to book a consultation with our highly skilled doctors at the Children's Hospital Service Line at The Aga Khan University Hospital the only internationally accredited hospital in Pakistan.

Your time with your doctor maybe limited, so make sure to prepare for your visit beforehand. Here are some tips to help get you started.

Initially, the doctor will carry out a physical examination followed by a couple of tests including:

  • Blood test to check the acid-base balance in the blood

  • Urine test to check the acid-base balance in the urine

In case of RTA, the amount of acid in the blood will be higher than normal and the amount of acid in the urine will be lower than normal. To determine the type of RTA, the doctor may request a few more tests including:

  • Urine to test to measure the sodium, potassium, and chloride levels in the urine

  • Blood test to measure the potassium level in the blood

It is usually difficult for parents to deal with such illness but, fortunately, RTA can be treated effectively by treating the underlying cause.  Our doctors at the Children's Hospital Services at The Aga Khan University Hospital are extremely capable and they are committed to providing your child with quality healthcare, all the while ensuring their comfort.

The first course of action against RTA would be to restore the acid-base balance in the bloodstream. To help lower the acid concentration in the blood, the doctor may prescribe alkaline medications, to be taken in frequent doses. Frequent doses are administered to ensure that the symptoms cease to exist.

RTA due to other diseases or usage of certain medications is treated by treating the underlying cause or discontinuing the use of the medications, respectively.

Some children with type 1 and type 4 RTA can outgrow the disease by the time they reach three to four years of age. Others may have this disease for the remainder of their lives, especially if it is due to a genetic disorder. However, by taking regular medications, these children can continue to lead a normal healthy life.

The Aga Khan University Hospital offers various support services to help with managing or recovering from the disease or condition. These include but are not limited to nutrition, physiotherapy, rehabilitation, specialized clinics and some patient support groups. Your doctor or nurse will advise you accordingly.

The Aga Khan University Hospital offers financial assistance to those who are in need and fulfil the eligibility criteria. For further information, you can contact the Patient Welfare Department. You can find the contact number of the Patient Welfare Department in the ‘Important Numbers’ section on the website homepage.

The financial counselling staff is available during office hours, at the main PBSD (Patient Business Services Department), to answer your financial queries on treatments’ costs and authorize admissions on partial deposit as per hospital policies allow. The financial counsellor in the emergency room is open 24/7. You can find the contact number of the Patient Business Services in the ‘Important Numbers’ section on the website homepage.

Your doctor and or nurse will give you specific instructions about the prescribed medication. Please ensure that you take or use the prescribed medicine as advised. It can be dangerous to your health if you self-prescribe. Please inform the doctor or nurse beforehand if you have experienced any adverse reactions to any medications in the past. If you experience any symptoms of drug poisoning, overdose or severe reaction please contact the Pharmacy Service at The Aga Khan University Hospital immediately. You can find the contact number of the Pharmacy Services in the ‘Important Numbers’ section on the website homepage.




The information provided on our website is for educational purposes and not intended to be a substitute for medical advice, diagnosis or treatment. You sh​ould always seek the advice of your doctor or other healthcare professional provider.